Hail, Murray
- When
- July 29, 6:25 PM CST to 6:27 PM CST
- Where
- Murray County, 1.21 mi SW of Lime Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.870, -95.590
Thunderstorms erupted within a very moist and unstable environment across central South Dakota during the afternoon of July 29 in response to an approaching upper level short-wave from Colorado. These thunderstorms quickly grew upscale into a line, producing 55 to 75 mph wind gusts across southeast South Dakota and extreme northeast Nebraska, resulting in isolated tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms erupted within a very moist and unstable environment across central South Dakota during the afternoon of July 29 in response to an approaching upper level short-wave from Colorado. These thunderstorms quickly grew upscale into a line, producing 55 to 75 mph wind gusts across southeast South Dakota and extreme northeast Nebraska, resulting in isolated tree damage. Weakening storms led to only isolated large hail in southwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 5:18 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Sioux Falls SD
618 PM CDT Tue Jul 29 2025
.KEY MESSAGES...
- The potential for flooding rains is becoming more of a threat
for areas near and south of I-90. Recent heavy rains have left
behind saturated soils and numerous models are producing small
areas of 2-6" of rain later tonight into Wednesday morning.
- Isolated severe storms with large hail and damaging winds are
possible this evening into tonight with half dollar sized
hail and wind gusts to 75 mph the primary threats. The
stronger chances will be closer to the Missouri River.
- Next shower and thunderstorm chances likely occur over the
weekend. However, uncertainty remains in the coverage and
potential severity.
- Temperatures expected to be below normal Wednesday into the
weekend with highs mainly in the 70s and low 80s.&&
.DISCUSSION...
Issued at 230 PM CDT Tue Jul 29 2025
An upper level wave will move from Colorado into Nebraska this
evening and then into southeast SD and southern MN by later tonight
into Wednesday morning. The latest water vapor loop does show a very
nice subtropical connection with mid level moisture streaming north
from Mexico into western SD. This wave will move into an environment
supportive of stronger updrafts as well as very slow storm motion.
While a few severe storms will be possible heavy rain appears to be
the main potential issue. Expected storm motion will be very slow
and with a warm cloud depth of about 14 kft and PWAT values around
1.75" any stronger storms could easily produce 2-4" per hour rates.
On top of the concern for this heavy rain is also the already
saturated soils in many areas with recent heavy rains the past 2-3
weeks. While widespread river flooding is not anticipated, local
streams and creeks as well as urban flash flooding will be the main
concerns. Model consensus continues to point towards two areas of
heavy rain, one north of I-90 and another more into northwest IA.
Wednesday will likely see quite a bit of lingering cloud cover as
rainfall gradually diminishes. By mid afternoon some of this cloud
cover will start to erode from north to south bringing about more
sunshine. Otherwise still some lingering humidity with dew points in
the mid to upper 60s, but high temperatures will come in lower,
mainly in the mid to upper 70s.
Wednesday night into Friday will see seasonally cool conditions with
highs in the 70s and lows in the 50s. This is in response to cooler
air settling in from the northeast.
Friday night into the weekend will see some weaker upper level
support move across the area bringing a couple of low confidence
chances for showers and thunderstorms. Isolated severe storms and
possibly locally heavy rain will be possible.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 613 PM CDT Tue Jul 29 2025
Scattered thunderstorms continue to move southeast through the
James River valley, and may begin to impact the I-29 corridor
later this evening. Eventually the severe weather risks may
lesson, but the persistent risk for lightning and brief gusty
winds will continue.
A low confidence forecast remains into the overnight hours as
convection over central and eastern Nebraska may rob a bit of
the return flow further north. Nevertheless, with the 850mb
boundary north of I-90, we'll still see an increased risk for
convection to develop after dark and through daybreak. Brief
reductions to MVFR visibility and occasional MVFR ceilings will
be possible.
Rain will move to the southeast by mid-morning with gradual
ceiling improvement through the day.
&&
.HYDROLOGY...
Issued at 230 PM CDT Tue Jul 29 2025
Rainfall totals over the past 7 days have been as high as 2
to 5 inches across northwest Iowa and immediately adjacent portions
of southwest Minnesota and southeast South Dakota. This has resulted
in soils nearing saturation and thus recent 1 hour flash flood
guidance as low as 1 to 1.5 inches and 3 hour flash flood guidance
as low as 1.5 to 2.5 inches over this area.
HREF 48 hour PMM QPF across our coverage area is generally in the 0.5
to 1.5 inch range with seemingly two different foci for 1.5 to 4
inches, one between the I-90 and Hwy 14 corridor and another
near/southeast of a Vermillion to Windom line. Individual model
members are in good agreement with localized pockets of rainfall as
high as 5 to 7 inches although agreement on location is poor. It is
this later area of greatest concern given the lowest flash flood
guidance and best signal in the NWM Rapid Onset Flooding guidance.
For this reason, have opted to issue a Flood Watch this evening into
Wednesday.
Predominant impacts are expected to be urban flash flooding and
sharp rises on smaller creeks and streams. Given a higher water
table, increased issues with basement flooding is also possible. In
terms of mainstem river impacts, HEFS guidance suggests generally a
5-10% chance of of river rises near/above flood stage although
uncertainty in placement of higher rainfall totals may be impacting
these probabilities some.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 10 PM CDT this evening through Wednesday
morning for SDZ071.
MN...None.
IA...Flood Watch from 10 PM CDT this evening through Wednesday
morning for IAZ002-003-012>014-020>022-031-032.
NE...Flood Watch from 10 PM CDT this evening through Wednesday
morning for NEZ014.
&&
DISCUSSION...08
AVIATION...Dux
HYDROLOGY...KalinHazardous Weather Outlook National Weather Service Sioux Falls SD 1153 AM CDT Tue Jul 29 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301700- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1153 AM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop tonight and continue into Wednesday morning and bring the potential for isolated severe storms as well as heavy rainfall. Heavy rainfall over the past couple of weeks has lead to saturated soils in many locations thus rainfall amounts will not need to be quite as high to cause rapid rises on creeks and streams as well as some urban flooding issues. The best chance for the heavier rain will be from about 10 pm through 6 am. The main concerns for severe weather will be half dollar sized hail and wind gusts to 70 mph. The higher threat for a few severe storms will be 7 pm to midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
615 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Tstm Wnd Dmg 7 N Platte 43.49N 98.85W
07/29/2025 Charles Mix SD Trained Spotter
Strong winds. Large healthy tree branch
down, estimated 8-9 inches in diameter. Time
estimated via radar.
&&
BPPreliminary Local Storm Report
National Weather Service Sioux Falls SD
625 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Gst 5 W Plankinton 43.71N 98.58W
07/29/2025 M60 MPH Aurora SD Mesonet
Mesonet station 214 SD RWIS Plankinton.
&&
ASPreliminary Local Storm Report
National Weather Service Sioux Falls SD
634 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tstm Wnd Gst 5 W Plankinton 43.71N 98.58W
07/29/2025 M61 MPH Aurora SD Mesonet
Mesonet station 214 SD RWIS Plankinton.
&&
ASPreliminary Local Storm Report
National Weather Service Sioux Falls SD
652 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
07/29/2025 M63 MPH Davison SD ASOS
ASOS station KMHE Mitchell Municipal
Airport.
&&
ASPreliminary Local Storm Report
National Weather Service Sioux Falls SD
703 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Tstm Wnd Gst 3 S Corsica 43.38N 98.41W
07/29/2025 M63 MPH Douglas SD Mesonet
Mesonet station 304 SD RWIS Corsica.
&&
ASPreliminary Local Storm Report
National Weather Service Sioux Falls SD
720 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Gst 8 WNW Dimock 43.51N 98.14W
07/29/2025 M62 MPH Davison SD Mesonet
Reported via mobile mesonet on X.
&&
BPThe Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288295, 1288296.